Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 12, NWS Birmingham, AL

January 23, 2019Barbour County, Pike County, Alabama

NWS Birmingham, AL issued this tornado warning at Jan 23, 2019, 6:41 PM CST for Barbour County, Pike County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 23, 2019, 6:41 PM CST (00:41 UTC)
Expired
Jan 23, 2019, 7:30 PM CST
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Barbour County, AL, Pike County, AL

The radar

The Ft Rucker radar (KEOX), 32 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2019-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2019-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WFUS54 KBMX 240041
TORBMX
ALC005-109-240130-
/O.NEW.KBMX.TO.W.0012.190124T0041Z-190124T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
641 PM CST WED JAN 23 2019

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Southeastern Pike County in southeastern Alabama...
  Southwestern Barbour County in southeastern Alabama...

* Until 730 PM CST.
    
* At 641 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Brundidge, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Brundidge, Clio, Clayton, Louisville, Tyler Crossroads, Doster,
  Texasville, Blue Springs State Park, Tennille, Millers Ford,
  Brundidge Municipal Airport and Hamilton Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3177 8582 3188 8536 3171 8535 3171 8542
      3162 8542 3162 8585
TIME...MOT...LOC 0041Z 258DEG 36KT 3172 8577 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

32/Davis
4 follow-up statements
065 
WWUS54 KBMX 240056
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
656 PM CST WED JAN 23 2019

ALC109-240106-
/O.CAN.KBMX.TO.W.0012.000000T0000Z-190124T0130Z/
Pike AL-
656 PM CST WED JAN 23 2019

...THE TORNADO WARNING FOR SOUTHEASTERN PIKE COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3188 8536 3171 8535 3171 8542 3162 8542
      3162 8572 3181 8563
TIME...MOT...LOC 0056Z 257DEG 34KT 3186 8557 3164 8565 

$$

ALC005-240130-
/O.CON.KBMX.TO.W.0012.000000T0000Z-190124T0130Z/
Barbour AL-
656 PM CST WED JAN 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR
SOUTHWESTERN BARBOUR COUNTY...
    
At 656 PM CST, severe thunderstorms capable of producing tornadoes
were located along a line extending from near Boot Hill to Doster,
moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Clio, Louisville, Tyler Crossroads, Doster, Texasville, Blue Springs
State Park and Millers Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3188 8536 3171 8535 3171 8542 3162 8542
      3162 8572 3181 8563
TIME...MOT...LOC 0056Z 257DEG 34KT 3186 8557 3164 8565 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

32/Davis
269 
WWUS54 KBMX 240106
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
706 PM CST WED JAN 23 2019

ALC005-240130-
/O.CON.KBMX.TO.W.0012.000000T0000Z-190124T0130Z/
Barbour AL-
706 PM CST WED JAN 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR SOUTH
CENTRAL BARBOUR COUNTY...

At 706 PM CST, a severe squall line capable of producing both 
tornadoes and straight line wind damage was located along a line 
extending from Clayton to near Clio, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Clio, Louisville, Tyler Crossroads, Texasville, Blue Springs State
Park and Millers Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3188 8536 3171 8535 3171 8542 3162 8542
      3162 8563 3183 8555
TIME...MOT...LOC 0106Z 255DEG 32KT 3188 8546 3166 8558 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

32/Davis
070 
WWUS54 KBMX 240118
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
718 PM CST WED JAN 23 2019

ALC005-240130-
/O.CON.KBMX.TO.W.0012.000000T0000Z-190124T0130Z/
Barbour AL-
718 PM CST WED JAN 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR SOUTH
CENTRAL BARBOUR COUNTY...
    
At 717 PM CST, severe thunderstorms capable of producing tornadoes
were located along a line extending from near White Oak to
Texasville, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Texasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3188 8536 3171 8535 3171 8542 3169 8542
      3169 8547 3184 8538
TIME...MOT...LOC 0117Z 258DEG 38KT 3187 8533 3172 8542 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

32/Davis
321 
WWUS54 KBMX 240123
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
723 PM CST WED JAN 23 2019

ALC005-240132-
/O.EXP.KBMX.TO.W.0012.000000T0000Z-190124T0130Z/
Barbour AL-
723 PM CST WED JAN 23 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL BARBOUR COUNTY WILL EXPIRE
AT 730 PM CST...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain possible and a Severe 
Thunderstorm Warning remains in effect for the area.


LAT...LON 3188 8536 3171 8535 3171 8542 3169 8542
      3169 8547 3184 8538
TIME...MOT...LOC 0122Z 258DEG 36KT 3188 8529 3173 8538 

$$

32/Davis

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 23, 6:06 PM CST, 35 minutes earlier.

Area forecast discussion, Jan 23, 6:06 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
606 PM CST Wed Jan 23 2019

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Through Tonight.

A cold front is pushing eastward through Central Alabama this
afternoon, crossing I-65, with northwesterly winds now at
BHM and EET. Winds ahead of the front remain quite gusty due to
the tightened pressure gradient and a weak but strengthening
surface low along the front. With gusts up to 40mph possible
outside of any convection, a wind advisory remains in effect for
areas ahead of the front. A marginal risk of a severe storm
remains possible through 8pm for far south central and
southeastern counties. An area of enhanced wind shear and weak
instability exists just ahead of the front. The added forcing
along the front could result in a strong to severe storm, and
given the wind shear values, cannot rule out a brief tornado.

Post frontal rainfall will end overnight, with most locations west
of I-65 dry by midnight. Mid level dry air works into the area as
the upper level trough axis swings through. This will trap a
shallow layer of moisture below 3000ft as that portion of the
column cools below freezing. Might see a few flurries as the
system exits the area, but no accumulation is expected.
Temperatures tonight will fall into the upper 20s to upper 30s.
Locations near and west of the I-59 corridor should expect at or
below freezing temps.

14

.LONG TERM...
Thursday through Wednesday.

The cold front has pushed east of our area by early Thursday. High
pressure builds in as the much colder air is advected into
Central AL. We'll see some clearing skies on Thursday, so we
could warm slightly during the day.

A deep trough digs in through most of the CONUS Friday through the
first half of next week. This will lead to overall colder than
normal temps with the NAEFs, GEFS, and ENS all highlighting temps
generally in the lower percentiles of climatology for this time
of year. Because of this, I've continued to lean more toward raw
model blends in temperatures vs. MOS blends.

A few impulses move through the larger scale trough with the first
being late Thursday night into early Friday morning. Guidance
continues to show this as a dry cold front for our area, however
forecast soundings in the north and northwestern counties show a
shallow saturated layer that could dip to the -5 to -7 degree range
for a few hours after midnight Thursday and before sunrise Friday.
As this takes place, an upper level impulse swings through, which
could provide just enough lift for a few scattered flurries. I do
not think this will have any accumulations with it and won't last
very long before the atmospheric column dries out.

The center of the surface high pressure moves over the Gulf States
Friday night into Saturday morning, leading to a mostly dry end of
the work-week and start to the weekend. Our next upper level wave
slides through late Saturday night into Sunday. This has trended
drier and drier with each run of the models for the past 3 days,
so confidence has increased that we likely won't see any precip
with this weekend system.

Guidance suggests another upper level shortwave swings through the
Central Plains and develops a surface low on Monday, which then
lifts northeastward, stretching a cold front down through the MS
River Valley that would slide through Central AL by Tuesday into
Wednesday. However, ensembles vary substantially on the evolution of
this shortwave and any corresponding cyclogenesis, so I've capped
PoPs at around 30% for Tuesday. If models continue to be in general
agreement with timing of the PoPs and cold air in subsequent runs,
we would begin trending up with these PoPs.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A strong upper level trof and associated cold front will push
eastward through central Alabama overnight. Widespread moderate to
heavy rainfall will continue across central Alabama thru 03z,
with the heaviest rainfall impacting KMGM and KTOI. The strongest
line of showers is currently moving across KTOI and VCNTY and will
produce wind gusts up to 30 knots thru 01z along with vsbys aob 1
mile. After 03z, rainfall intensities will weaken as the main
forcing shifts out of the area. For areas west of I-65, subsidence
and relatively drier air has caused the low cigs to dissipate and
winds to become light and vrbl. However, low cigs will once again
move back into the area behind a strong cold front and westerly
winds will increase after fropa. The cold front will reach KTCL by
02z, a KBHM-KA08 line by 06z, and KMGM by 08z. Cigs may fall
below 1000 feet agl for several hours after fropa, mainly across
the northern TAF sites. Drier low level air will begin to work
into west Alabama by 12z and skies will begin to clear from west
to east thru 18z.

58/rose

&&

.FIRE WEATHER...

A cold front is pushing eastward across the area today, with
strong southerly winds ahead of the front. These winds could gust
to 40mph at times, but will diminish and shift to the west then
northwest as the front moves through the area. Rainfall will end
from west to east overnight, with drier conditions expected
Thursday through the upcoming weekend. There are no fire weather
concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     32  46  26  39  24 / 100  10  10   0   0
Anniston    34  47  28  40  24 / 100  10  10   0   0
Birmingham  33  47  28  40  26 /  90   0  10   0   0
Tuscaloosa  32  49  28  43  28 /  90   0  10   0   0
Calera      33  48  29  42  26 / 100   0  10   0   0
Auburn      38  49  31  45  27 / 100  10   0   0   0
Montgomery  37  51  31  47  28 / 100  10  10   0   0
Troy        37  51  32  48  27 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 6 PM CST this evening for the following
counties: Autauga...Bibb...Blount...Calhoun...Cherokee...
Chilton...Coosa...Dallas...Etowah...Jefferson...Lowndes...
Marengo...Perry...Shelby...St. Clair...Talladega.

Wind Advisory until 10 PM CST this evening for the following
counties: Barbour...Bullock...Chambers...Clay...Cleburne...
Elmore...Lee...Macon...Montgomery...Pike...Randolph...Russell...
Tallapoosa.

&&
Hazardous weather outlook, Jan 23, 6:19 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
619 PM CST Wed Jan 23 2019

ALZ011>015-017>050-250330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
619 PM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

There is a marginal risk for severe weather across portions of far
southeastern Central Alabama. The main threat will be isolated
damaging wind, but a brief tornado cannot be ruled out. This threat
will continue through 8 PM.

Winds gusts will continue across the eastern third of Central Alabama
through the evening hours. Sustained winds of 15 to 25mph with gusts
up to 40 mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this evening.

In the hours before

Special weather statement, Jan 23, 6:19 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 PM CST WED JAN 23 2019

ALZ049-240045-
Pike AL-
619 PM CST WED JAN 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY UNTIL 645 PM
CST...

At 618 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Troy to 6 miles southeast of Glenwood.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Tennille, Tarentum,
Brundidge Municipal Airport, Hamilton Crossroads, Mossy Grove and
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 8616 3166 8616 3166 8615 3176 8615
      3183 8567 3177 8567 3174 8570 3171 8571
      3169 8572 3165 8572 3162 8574 3162 8618
TIME...MOT...LOC 0018Z 259DEG 36KT 3177 8603 3162 8607

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 6:19 PM CSTSpecial Weather StatementBMXPike26 min
Jan 23, 6:29 PM CSTSevere Thunderstorm WarningBMXBarbour, Pike46 min
Jan 23, 6:55 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock50 min
Jan 23, 7:12 PM CSTSevere Thunderstorm WarningBMXBarbour48 min
Jan 23, 7:16 PM CSTSpecial Weather StatementBMXRussell59 min
Jan 23, 7:57 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker33 hr
Jan 23, 8:09 PM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby38 hr
Jan 23, 8:09 PM CSTRiver Flood WarningBMXBibb, Dallas, Perry22 hr
Jan 24, 4:47 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa16 hr

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.